I had a 4-level lumbar RFA today (L3-5, S1). Procedure went well. However, right afterwards, I had double vision, twitching fingers, nausea, vomiting, balance problems. Has anyone else reacted like this after the procedure? I'm about hours post-procedure and am still feeling queasy. All the other symptoms have subsided. Feedback, please. I'm at a loss for what happened to me. Doctor said it's the first time he's ever seen anyone react this way after an RFA.
Excuse my response to your question. It's been near 48 hours since you posted - how are you feeling today?
I have not had an RFA - but many of my friends and many of the members of MH that post questions and information have also had an RFA. My closest friend and one of my well respected members Philnoir have had repeated RFAs over the course of many years. I don't recall any of them reported the effects you are experiencing.
Again how are you today? Are you still monitoring this site? If so I'll contact my RFA friends and do some research for you.
I'm going to assume that you had a procedure called a medial branch neurotomy, which destroys nerve tissue providing sensation to the spine's facet joints. We call this RFA because this is the machine used for the procedure -- a pulsed Radio Frequency Ablator. An ablation essentially melts the nerve tissue.
The needle, catheter, and probe used during this RFA procedure does not enter the spinal canal and cannot cause those symptoms. In the lumbar area, the anatomy is such that major blood vessels are not disturbed.
I am suspecting the local anesthetic absorbed by capillary action, or IV anesthesia used during your procedure may have caused these side effects -- perhaps the benzodiazepene medication midazolam (Versed) given as part of the "conscious sedation" used for this procedure. Other injectables may have included fentanyl (an opioid with a half life of 20 minutes), and perhaps propofol (again, short acting sedative medication), however, propofol is being used less and less in this type of procedure.
The local anesthetic used at the injection site is usually a combination of bupivacaine (Marcaine) and a small fraction of epinephrine to constrict blood vessels to minimize bleeding or absorption of anesthetic.
Any side effects of anesthesia should be short-lasting, as these medications remain in the body a day at most.
Again, you have experienced a highly unusual reaction to this procedure and if you are still experiencing any of these side effects, please seek medical attention immediately.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.